Alert archive / Alabama / Special Weather Statements in 2020
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 11, 2020, 2:21 PM CDT for Jefferson County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2020, 2:21 PM CDT (19:21 UTC)
- Expired
- Aug 11, 2020, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 25 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
118
WWUS84 KBMX 111921
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Tue Aug 11 2020
ALZ024-111945-
Jefferson AL-
221 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tannehill Ironworks State Park, or near Bessemer. This storm was
nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bessemer, Promenade Tannehill, Bent Brook Golf Club, Bessemer Airport
and McAdory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3334 8700 3331 8690 3330 8693 3328 8693
3327 8695 3327 8697 3325 8698 3325 8707
3328 8707 3328 8708 3330 8708
TIME...MOT...LOC 1921Z 274DEG 4KT 3329 8701
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 1:17 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 11, 1:17 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 117 PM CDT Tue Aug 11 2020 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1238 PM CDT Tue Aug 11 2020/ Scattered thunderstorms will continue through the afternoon and into the evening. Instability is 2000-3000 J/kg with DCAPE values around 1100 to 1200 J/kg. PW values are higher in the southern half of the area around 1.95...and west of I65...so would expect the concentration of potentially severe storms to be in these areas. With the cloud cover experienced in the northeast through the morning...storms may not have enough recovery time to develop high enough cores...so including a lower threat for severe thunderstorms in these areas. Activity will continue through the evening...weakening after sunset. Patchy fog development is possible in the early morning in areas that received storms later in the afternoon and early evening. Temperatures today will be in the mid to upper 90's with heat indices in the triple digits. Wednesday...diurnally driven thunderstorms will be possible through the afternoon and evening. Similar instabilities are expected in the 2000-3000 J/kg range...with PW values around 1.9. DCAPE and lapse rates are less impressive over most of the area...though south of I85...there seems to be enough dry air for another risk for severe thunderstorms. Cloud cover looks to be higher as well. Edged the afternoon high temperatures a degree or two lower...though heat indices will once again be in the triple digits in the afternoon. Previous short-term discussion: /Updated at 0356 AM CDT Tue Aug 11 2020/ Today and Tonight. A convective outflow boundary is moving south through the TN Valley early this morning which is acting to initiate showers and thunderstorms across northern AL. This feature will be a big player in today's overall convective activity as the airmass to the north should remain more stable. I expect this boundary will eventually slow down and become more diffuse with time as the MCS responsible for it has significantly decayed overnight, so pinpointing it's position later this morning will certainly help identify areas of best rain chances. For now I've focused PoPs west of I-65 and southeastward toward the MGM area where best theta-e and instability values are progged this afternoon, generally along and south of the boundary. This area is also west of the 'worked-over' airmass from yesterday's convection as depicted by a deficit in buoyancy/theta-e on recent mesoanalysis. In addition to the best overall rain chances, temperatures in the mid 90s and dewpoints in the low 70s will not only support SBCAPE of 3,000+ J/kg for convection here, but heat indices of 100-105 degrees as well. This will be maintained in the HWO, but there's not enough confidence in spatial or temporal coverage to issue a Heat Advisory at this time. Furthermore, the combination of residual dry air in the 700-500 mb layer and favorable 0-3 km lapse rates this afternoon also suggests the risk for damaging downburst winds and perhaps small to quarter size hail in strongest cores/updrafts. Isolated severe threats will be maintained in the HWO as a result. Wednesday morning and afternoon. It's a bit of a repeat forecast for Wednesday as summer heat and humidity is going nowhere fast. Another afternoon of low to mid 90s is expected with scattered to numerous showers and thunderstorms, as well as heat indices in the 100-105 range. I kept PoPs a little more generalized and focused on areas of best moisture quality during this time. Guidance is in normal disagreement on this notion, but areas south seem to be a common theme for PWs approaching or exceeding 1.8-2.0". Thus, I placed likely PoPs across these areas with chances PoPs elsewhere as most of Central AL remains wedged between two perturbations (one to our northwest and a weak/diffuse disturbance drifting to our southeast). The convectively enhanced shortwave to our northwest will be watched as this could promote additional activity during the late afternoon but I kept PoPs truncated in expectation that it remains too far away during the best overall diurnal environment. 40/Sizemore .LONG TERM... /Updated at 0356 AM CDT Tue Aug 11 2020/ Thursday through Monday. A gap or weakness in the subtropical ridge will persist over the Deep South on Thursday, with a weak 500 mb low and trough axis moving toward Northwest Alabama. Deep-layer cyclonic flow around this feature will be associated with lift and enhanced moisture across the state. Showers and storms are likely with POPs ranging from 50 percent in the west to 70 percent in the east. Nearly the same setup is expected for Friday. Due to different handling of upstream disturbances driven by convection, models disagree on the evolution of the upper-level pattern after Friday. There is however, general agreement for falling rain chances, but the timing and magnitude is in question. For now, our forecast will show a gradual drop in POPs over the Saturday through Monday period. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered thunderstorms are developing across the state...with activity remaining through the evening. The best coverage of convection will be around KTCL...KMGM...and KTOI...so included VCTS through the afternoon. Storms could impact the other TAF sites...but since coverage and timing were uncertain...left mention out of TAF for now and will update if needed. Any activity will weaken after sunset...with fog development possible overnight into the early morning. 24 && .FIRE WEATHER... Moisture content will remain high through the end of the week, and scattered showers and storms can be expected through Wednesday. The pattern should become even wetter for Thursday and Friday with rain chances in the 50-70 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 94 72 92 71 / 20 40 30 60 40 Anniston 73 94 72 93 72 / 20 50 30 60 40 Birmingham 74 94 74 92 74 / 20 40 30 60 40 Tuscaloosa 75 95 74 93 74 / 20 40 30 60 40 Calera 73 94 72 91 72 / 20 40 30 60 40 Auburn 72 93 72 89 72 / 30 50 40 70 40 Montgomery 74 96 74 94 74 / 30 60 40 60 40 Troy 73 95 73 92 73 / 30 60 40 70 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 11, 2:20 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Birmingham AL 220 PM CDT Tue Aug 11 2020 ALZ011>015-017>050-122230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 220 PM CDT Tue Aug 11 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Isolated strong to severe thunderstorms are possible this afternoon. Brief damaging wind gusts of 60 mph or more and hail up to quarter size could occur. Heat indices may approach 105 degrees for areas along and west of Interstate 65 this afternoon. Take extra precautions while outside. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices may approach 105 degrees Wednesday afternoon. Take extra precautions while outside. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Special weather statement, Aug 11, 1:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
130 PM CDT Tue Aug 11 2020
ALZ042-111900-
Lowndes AL-
130 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LOWNDES COUNTY UNTIL
200 PM CDT...
At 130 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gordonville, or near Mosses. This storm was nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mosses, White Hall and Gordonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3218 8681 3222 8682 3223 8681 3224 8681
3224 8682 3225 8681 3226 8678 3227 8669
3225 8665 3216 8666 3214 8670 3214 8675
TIME...MOT...LOC 1830Z 154DEG 1KT 3222 8675
89^GSatterwhiteSpecial weather statement, Aug 11, 1:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
156 PM CDT Tue Aug 11 2020
ALZ044-111930-
Montgomery AL-
156 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTGOMERY COUNTY
UNTIL 230 PM CDT...
At 156 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Montgomery. This storm was nearly stationary.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Southwestern Montgomery, Dannelly Field, Hyundai Motors Of Alabama,
Hope Hull and Woodcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3226 8643 3227 8645 3228 8645 3232 8646
3235 8639 3234 8632 3227 8633 3224 8636
TIME...MOT...LOC 1856Z 268DEG 1KT 3230 8640
89^GSatterwhiteLocal storm report, Aug 11, 1:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT TUE AUG 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST DANNELLY FIELD 32.30N 86.39W
08/11/2020 E59 MPH MONTGOMERY AL ASOS
MGM 51KTS 1850.
&&
MALSpecial weather statement, Aug 11, 2:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
201 PM CDT Tue Aug 11 2020
ALZ042-111930-
Lowndes AL-
201 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOWNDES COUNTY UNTIL
230 PM CDT...
At 201 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayneville to near Logan. Movement was
southeast at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Fort Deposit, Mosses, Hayneville, Gordonville, Logan, Beechwood,
Calhoun and Letohatchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3215 8672 3225 8661 3216 8646 3210 8641
3205 8641 3204 8640 3201 8640 3196 8641
3196 8656
TIME...MOT...LOC 1901Z 311DEG 11KT 3218 8662 3200 8642
89^GSatterwhiteSpecial weather statement, Aug 11, 2:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
214 PM CDT Tue Aug 11 2020
ALZ040-042-111945-
Lowndes AL-Dallas AL-
214 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOWNDES AND EAST
CENTRAL DALLAS COUNTIES UNTIL 245 PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm over
Benton, or 11 miles east of Selmont-West Selmont, moving east at 5
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
White Hall, Benton and Tyler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3221 8688 3233 8692 3240 8684 3236 8681
3231 8682 3231 8681 3234 8677 3239 8678
3239 8675 3240 8672 3236 8671 3235 8668
3236 8666 3232 8665 3221 8667 3219 8678
TIME...MOT...LOC 1914Z 274DEG 4KT 3232 8681
89^GSatterwhiteSpecial weather statement, Aug 11, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Tue Aug 11 2020
ALZ024-111945-
Jefferson AL-
221 PM CDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON COUNTY
UNTIL 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tannehill Ironworks State Park, or near Bessemer. This storm was
nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bessemer, Promenade Tannehill, Bent Brook Golf Club, Bessemer Airport
and McAdory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3334 8700 3331 8690 3330 8693 3328 8693
3327 8695 3327 8697 3325 8698 3325 8707
3328 8707 3328 8708 3330 8708
TIME...MOT...LOC 1921Z 274DEG 4KT 3329 8701
89^GSatterwhiteThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:17 PM CDT | Special Weather Statement | BMX | Russell | 43 min |
| Aug 10, 7:24 PM CDT | Special Weather Statement | BMX | Pike | 51 min |
| Aug 10, 7:49 PM CDT | Special Weather Statement | BMX | Barbour | 41 min |
| Aug 10, 8:31 PM CDT | Special Weather Statement | BMX | Barbour | 29 min |
| Aug 10, 9:24 PM CDT | Special Weather Statement | BMX | Marshall | 51 min |
| Aug 11, 12:08 PM CDT | Special Weather Statement | BMX | Chilton | 37 min |
| Aug 11, 12:27 PM CDT | Special Weather Statement | BMX | Wilcox | 33 min |
| Aug 11, 12:47 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 23 min |
| Aug 11, 1:23 PM CDT | Special Weather Statement | BMX | Tallapoosa | 37 min |
| Aug 11, 1:24 PM CDT | Special Weather Statement | BMX | Elmore | 36 min |
| Aug 11, 1:30 PM CDT | Special Weather Statement | BMX | Lowndes | 30 min |
| Aug 11, 1:37 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 22 min |
| Aug 11, 1:56 PM CDT | Special Weather Statement | BMX | Montgomery | 34 min |
| Aug 11, 2:01 PM CDT | Special Weather Statement | BMX | Lowndes | 29 min |
| Aug 11, 2:14 PM CDT | Special Weather Statement | BMX | Lowndes | 31 min |
| Aug 11, 2:25 PM CDT | Special Weather Statement | BMX | Lee | 35 min |
| Aug 11, 2:36 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 39 min |
| Aug 11, 2:55 PM CDT | Special Weather Statement | BMX | Autauga | 35 min |
| Aug 11, 3:02 PM CDT | Special Weather Statement | BMX | Pike | 28 min |
| Aug 11, 3:05 PM CDT | Severe Thunderstorm Warning | BMX | Pike | 28 min |
| Aug 11, 3:12 PM CDT | Special Weather Statement | BMX | Macon | 48 min |
| Aug 11, 3:12 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 15 min |
| Aug 11, 3:37 PM CDT | Special Weather Statement | BMX | Pike | 38 min |
| Aug 11, 4:00 PM CDT | Special Weather Statement | BMX | Bullock | 30 min |
| Aug 11, 4:20 PM CDT | Special Weather Statement | BMX | Bullock | 40 min |
| Aug 11, 5:11 PM CDT | Special Weather Statement | BMX | Perry | 34 min |
| Aug 11, 5:32 PM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Aug 11, 5:37 PM CDT | Special Weather Statement | BMX | Jefferson | 23 min |
| Aug 11, 5:59 PM CDT | Special Weather Statement | BMX | Shelby | 31 min |
| Aug 11, 6:02 PM CDT | Special Weather Statement | BMX | Perry | 43 min |
| Aug 11, 6:06 PM CDT | Special Weather Statement | BMX | Greene | 39 min |
| Aug 11, 6:55 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
Nearby
Special Weather Statements in Alabama, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.